Alert archive / Virginia / Flash Flood Warnings in 2020

Flash Flood Warning 55, NWS Charleston, WV

August 20, 2020Dickenson County, Virginia

NWS Charleston, WV issued this flash flood warning at Aug 20, 2020, 4:55 PM EDT for Dickenson County, Virginia. It was in force for 2 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 20, 2020, 4:55 PM EDT (20:55 UTC)
Expired
Aug 20, 2020, 6:56 PM EDT
In force
2 hr
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Flood severity
None

County Dickenson County, VA

The radar

The Jackson,KY radar (KJKL), 89 km from the middle of the area, began a volume at 20:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 20, 5:15 PM EDTFLASH FLOOD2 Nw Clintwood, VAWATER OVERFLOWING BANKS OF GEORGES FORK, LEADING TO WATER OVER RT. 621
Aug 20, 5:15 PM EDTFLASH FLOOD3 E Clintwood, VAWATER OVER CAMP CREEK RD
Aug 20, 5:15 PM EDTFLASH FLOODClintwood, VAWATER OVER ROAD (MAIN STREET)
Aug 20, 5:20 PM EDTFLASH FLOODClintwood, VAPICTURES OF WATER OVER BRUSHCREEK ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.9 hours before the alert went out and 259 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2020-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 32 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2020-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
32 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
631 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

317 
WGUS51 KRLX 202055
FFWRLX
VAC051-210000-
/O.NEW.KRLX.FF.W.0055.200820T2055Z-200821T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
455 PM EDT Thu Aug 20 2020

The National Weather Service in Charleston has issued a

* Flash Flood Warning for...
  West Central Dickenson County in southwestern Virginia...

* Until 800 PM EDT.

* At 455 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Doppler radar.

  IMPACT...Flooding of small creeks and streams, urban areas,
           highways, streets and underpasses as well as other
           drainage and low lying areas.

* Some locations that will experience flash flooding include...
  Clintwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Please report Severe Weather to the National Weather Service by 
calling toll free, 800 401 9535, when you can do so safely. You may 
also report severe weather by posting your report to the Charleston 
West Virginia National Weather Service Facebook Page, or by using 
the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3707 8248 3710 8252 3710 8253 3711 8253
      3712 8254 3716 8253 3719 8251 3721 8239
      3714 8239

FLASH FLOOD...RADAR INDICATED

$$

ARJ
1 follow-up statement
637 
WGUS71 KRLX 202256
FFSRLX

Flash Flood Statement
National Weather Service Charleston WV
656 PM EDT Thu Aug 20 2020

VAC051-202306-
/O.CAN.KRLX.FF.W.0055.000000T0000Z-200821T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Dickenson VA-
656 PM EDT Thu Aug 20 2020

...FLASH FLOOD WARNING IS CANCELLED FOR WEST CENTRAL DICKENSON 
COUNTY...

Flood waters have receded and the heavy rain has ended. Flooding is 
no longer expected to pose a threat. Please continue to heed 
remaining road closures.

LAT...LON 3707 8248 3710 8252 3710 8253 3711 8253
      3712 8254 3716 8253 3719 8251 3721 8239
      3714 8239

$$

ARJ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Aug 20, 2:39 PM EDT, 2 hours 16 minutes earlier.

Area forecast discussion, Aug 20, 2:39 PM EDT, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
239 PM EDT Thu Aug 20 2020

.SYNOPSIS...
A slow moving upper level disturbance will increase the
potential for showers and thunderstorms into the weekend.
Ridging brings drier weather for the beginning of next week.

&&

.NEAR TERM /THROUGH FRIDAY/...
As of 218 PM Thursday...

Atmospheric moisture will continue to increase through the near
term due to deep southerly flow on the eastern side of a longwave
trough to our west. As a result, scattered to numerous showers
and thunderstorms will spread from our southern Coalfield
counties this afternoon up into the mountains tomorrow
afternoon, with lesser PoPs westward into the lowlands. Storm
motions should be rather slow so will need to watch for
localized flash flooding.

Otherwise, the increasing moisture content and cloud cover will
keep temps tonight several degrees warmer than last night with
most locations remaining in the 60s. Highs on Friday will be
similar to today.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 230 PM Thursday...

During the short term period, an upper level trough will remain over
the area. At first this trough will be deep...extending down into
the Gulf Coast states. Then, two areas of high pressure (one in the
Southwest US and one over the Atlantic) will expand into the
Southern US causing the trough to contract northward over the
weekend.

On Saturday, a jet streak moving over the area will provide lift in
an already moisture rich and unstable environment. This will boost
the probability of showers and storms especially toward the
afternoon and evening when instability is greatest. Precipitable
water values in the 1.5-1.75" range are expected during this time
which means storms may produce heavy rainfall. WPC's Day 3 Excessive
Rainfall Outlook currently includes the vast majority of the CWA in
a marginal risk.

Showers/storms should develop again on Sunday, though chances are
slightly lower due to the weakening trough and a gradual transition
to zonal flow. That being said, any storms that develop would still
have the potential to bring heavy rainfall.

Temperatures are forecast to remain near normal with highs in the
low to mid 80s across the lowlands, and mid 60s-70s in the
mountains.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 235 PM Thursday...

Ridging will strengthen into the work week as high pressure
continues to build to our south. This will lead to drier
conditions at least through mid-week. Uncertainty creeps into
the forecast for late week since some models indicate a trough
will begin to affect the region, while others favor continued
ridging. Will also have to keep an eye on the tropics as the
remnants of a tropical system could affect the area late in the
week. Temperatures are expected to become hot by mid-week.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
As of 218 PM Thursday...

Cu field continues to grow with showers/thunderstorms developing
over our southwest Virginia counties. The best potential for
showers and storms will be confined to our southern Coalfield
counties this afternoon and evening and although a brief
shower/storm cannot be ruled out as far north as CRW and EKN,
decided to remove that mention from the TAFs.

Patchy fog will likely hit the usual spots tonight, although
there should be more cloud cover around than last night which
will lower confidence and prevent a pure persistence forecast.

More widespread showers/storms will likely be developing by the
end of the TAF period midday tomorrow, targeting the mountains
first and then spreading out from there.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z FRIDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Fog formation and resulting impacts on
flight conditions is low confidence at any given location due to
increased cloud cover tonight compared to last night.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    L
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 18Z FRIDAY...
Areas of IFR fog possible late each night and early morning
into the weekend.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...ABE/JLB
NEAR TERM...ABE
SHORT TERM...JLB
LONG TERM...JLB
AVIATION...ABE
Hazardous weather outlook, Aug 20, 4:42 AM EDT, 12 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
442 AM EDT Thu Aug 20 2020

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>526-210900-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
442 AM EDT Thu Aug 20 2020

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Shower and thunderstorm chances will increase Friday and through the
weekend. Isolated high water impacts may occur with any slow moving
and heavy thunderstorms on Friday, Saturday, and Sunday. An isolated
strong storm will also be possible.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Special weather statement, Aug 20, 4:30 PM EDT, 25 minutes before
Special Weather Statement
National Weather Service Charleston WV
430 PM EDT Thu Aug 20 2020

WVZ024-025-202100-
Logan-Mingo-
430 PM EDT Thu Aug 20 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MINGO AND WEST
CENTRAL LOGAN COUNTIES...

At 429 PM EDT, a strong thunderstorm was located near Whitepost, or 8
miles north of Williamson, moving north at 15 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Holden, Mount Gay-Shamrock, Naugatuck, Dingess, Myrtle and Lenore.

This includes Route 119 between mile markers 1 and 18.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3795 8221 3784 8206 3775 8218 3774 8232
      3775 8233 3776 8231 3776 8233 3778 8232
      3778 8234 3779 8234 3779 8235 3786 8239
TIME...MOT...LOC 2029Z 180DEG 12KT 3779 8228

08

Nearby

Flash Flood Warnings in Virginia, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.